Alert archive / Oregon / High Surf Advisories in 2012
High Surf Advisory 2, NWS Portland, OR
NWS Portland, OR issued this high surf advisory at Jan 16, 2012, 7:31 PM PST. It took effect at Jan 18, 2012, 4:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2012, 7:31 PM PST (03:31 UTC)
- In effect from
- Jan 18, 2012, 4:00 AM PST
- Expired
- Jan 18, 2012, 10:00 PM PST
- In force
- 18 hr
- Issued by
- NWS Portland, OR
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 16, 3:13 PM PST, 4 hours 18 minutes earlier.
Area forecast discussion, Jan 16, 3:13 PM PST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
313 PM PST MON JAN 16 2012
.SYNOPSIS...A SURFACE TROUGH ROTATING INLAND WILL PRODUCE MORE
ORGANIZED SNOW SHOWERS TONIGHT AND TUESDAY AS IT PUSHES A MODIFIED
ARCTIC COLD FRONT INTO WASHINGTON AND NORTHERN OREGON. THIS WILL
BRING AN ADDITIONAL SHOT OF COLD AIR ALONG THE EAST SLOPES OF THE
CASCADES AND POSSIBLY INTO THE WILLAMETTE VALLEY. A STRONG LOW
PRESSURE SYSTEM WILL FOLLOW TUESDAY NIGHT AND WEDNESDAY BRINGING
HEAVY SNOW FOR THE GORGE AND THE CASCADES...POSSIBLY FOR THE PORTLAND
METRO AREA AND NORTH COAST AS WELL. STRONG COASTAL WINDS BEGINNING
EARLY WEDNESDAY MORNING WILL BE ANOTHER MAJOR IMPACT OF THIS SYSTEM.
MILDER BUT VERY WET AND WINDY WEATHER IS EXPECTED TO LAST THROUGH
NEXT WEEKEND.
&&
.SHORT TERM...QUITE AN INTERESTING ARRAY OF RATHER SIGNIFICANT
WEATHER IS IN STORE FOR THE UPCOMING WEEK. IN THE SHORT TERM THE COLD
UPPER LEVEL TROUGH OVER THE AREA WILL CONTINUE TO STREAM SHOWERS
ONSHORE WITH SNOW LEVELS FALLING TO THE SURFACE TONIGHT. A SHORTWAVE
ROTATING THROUGH LATE TONIGHT AND EARLY TUESDAY MORNING WILL BRING A
MORE ORGANIZED AND STRONG BAND OF SNOW SHOWERS INLAND WITH THE
HEAVIEST PRECIPITATION BETWEEN 7 AND 10 AM. SNOW LEVELS AT THIS TIME
WILL BE AROUND 500 FT...THOUGH HEAVIER SHOWERS COULD BRING BRIEF
ACCUMULATIONS OF AN INCH OR TWO DOWN TO THE VALLEY FLOOR AND COAST.
IN THE FOOTHILLS AND COAST RANGE SNOW ACCUMULATIONS OF 4 TO 8 INCHES
ARE POSSIBLE WITH HIGHER TOTALS IN THE CASCADES. SNOW SHOWERS WILL
TAPER OFF SOMEWHAT IN THE AFTERNOON WITH STICKING SNOW LEVELS RISING
TO 500 TO 1000 FT IN MOST LOCATIONS.
THE IMPACTS FROM THE NEXT RATHER POWERFUL FRONTAL SYSTEM WILL START
TUESDAY EVENING AS THE LOWER PRESSURE OFFSHORE STARTS DRAWING COLDER
AIR FROM THE EAST SIDE. PRECIPITATION WILL SPREAD NORTH TUESDAY NIGHT
AS A WARM FRONT LIFT FROM SOUTH TO NORTH BRINGING RATHER HIGH QPF
AMOUNTS. VERY STRONG SOUTHERLY WINDS WILL ACCOMPANY THIS SYSTEM AS
WELL WITH GUSTS OF 80 TO 90 MPH ALONG THE COAST AND IN THE COAST
RANGE NOT AT ALL OUT OF THE QUESTION. DEPENDING ON THE LOCATION OF
THE MODIFIED ARCTIC FRONT AND THE STRENGTH OF THE OFFSHORE FLOW THAT
DEVELOPS THERE IS POTENTIAL TO GET A GOOD BIT OF SNOW BEFORE
SOUTHERLY FLOW SCOURS OUT THE COLD AIR MIDDAY WEDNESDAY. GIVEN THE
DEEP NATURE OF THE COLD AIR MASS IN PLACE CURRENTLY AND THE LACK OF A
LARGE LOW LEVEL COLD POOL EAST OF THE CASCADES...IT LOOKS LIKELY THAT
SNOW WILL TRANSITION OVER TO RAIN WITH A MINIMUM OF MIXED FREEZING
RAIN OR SLEET TYPE PRECIPITATION. THE GORGE COULD BE AN EXCEPTION BUT
BASED ON THE STRENGTH OF THE INCOMING FRONT ANY FREEZING RAIN THERE
SHOULD BE BRIEF MAKING HEAVY SNOW AND STRONG WINDS THE MAJOR IMPACT.
RUTHFORD.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...SEVERAL SIGNIFICANT
STORMS WILL TRAIL OVER THE PACIFIC NORTHWEST THROUGH MUCH FOR THE
EXTENDED PERIOD. SNOW LEVELS REMAIN WELL ABOVE 3000 FEET LATE
THURSDAY THROUGH LATE FRIDAY...MAINTAINING HEAVY RAIN ACROSS THE
FORECAST AREA. STRONG WINDS ASSOCIATED WITH THE MID WEEK SYSTEM WILL
BRIEFLY DIMINISH THROUGH THURSDAY NIGHT...BUT THE NEXT SYSTEM
EXPECTED BY THE WEEKEND WILL BRING YET ANOTHER THREAT FOR STRONG
WINDS ALONG THE COAST. AGAIN...WILL BE KEEPING A CLOSE EYE ON ANY
HYDRO ISSUES THAT WILL LIKELY APPEAR BY THURSDAY AND FRIDAY AS
RISING RIVER LEVELS ARE A CONCERN. THE NEXT COOL AIRMASS DROPS SOUTH
FROM BC BY SATURDAY. HOWEVER... CONFIDENCE REMAINS LOW AS MODEL
SOLUTIONS VARY AGAIN ON THE OVERALL TRACK AND LOCATION OF THE
SYSTEM. AT THIS POINT...MAINTAINING ABUNDANT PRECIPITATION AMOUNTS
AND COOLER TEMPERATURES SEEMS THE BEST BET THROUGH NEXT WEEKEND. 27
&&
.AVIATION...SCATTERED SNOW SHOWERS CONTINUE WITH A VARIETY OF
FLIGHT CONDITIONS EXPECTED. EXPECT IFR CIGS OR VIS IN STRONGER
SHOWERS. NEXT FRONT DROPPING IN FROM THE NW TONIGHT INTO TUE WILL
LIKELY BRING MORE WIDESPREAD MVFR ALONG WITH SOME POTENTIAL FOR
SIGNIFICANT SNOW ACCUMULATION OF A COUPLE OF INCHES TO/NEAR THE
VALLEY FLOOR DURING THE 12Z TO 18Z TIME FRAME. WILL CONTINUE TO
HAVE TO WATCH THIS CAREFULLY.
KPDX AND APPROACHES...MVFR TO IFR CIGS TONIGHT IN STRONGER SHOWERS
WITH VFR IN BETWEEN. SOME SHOWERS MAY BRING LIGHT
ACCUMULATIONS...THOUGH THE PERIOD TO WATCH IS 12 TO 18Z TUESDAY
MORNING AS THE NEXT SYSTEM MOVES THROUGH BRINGING ABOUT A 40
PERCENT CHANCE FOR SIGNIFICANT ACCUMULATIONS NEAR THE TERMINAL.
A SMALL LAYER OF WARM AIR AT THE SURFACE MAY IMPEDE THIS. IT IS
DEFINITELY SOMETHING TO CONTINUE TO KEEP AN EYE ON. WOLFE
&&
.MARINE...MARGINAL SMALL CRAFT ADVISORY WINDS THROUGH
TONIGHT...AND FOR SEAS WHICH WILL HOLD BETWEEN 10 AND 13 FT AND
GRADUALLY SUBSIDE TO AROUND 10 FT TONIGHT. CONFIDENCE HIGH ENOUGH
WITH STORM SYSTEM FOR WED TO ISSUE STORM WARNING FOR COASTAL
WATERS. COMBINED SEAS BUILDING TO 25 TO 35 FT AND PERHAPS AS HIGH
AS 40 FT POSSIBLE WITH THIS STORM. THE ACTIVE WEATHER PATTERN
OVER THE NORTH PACIFIC CONTINUES THROUGH THE REMAINDER OF THE
WEEK. WOLFE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 6 PM PST
WEDNESDAY FOR UPPER HOOD RIVER VALLEY-WESTERN COLUMBIA
RIVER GORGE.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM PST
TUESDAY FOR CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN
LANE COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN
OREGON CASCADES.
WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON FOR CENTRAL WILLAMETTE VALLEY-COAST RANGE OF
NORTHWEST OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON PST
TUESDAY FOR CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND
METRO AREA-LOWER COLUMBIA.
HIGH WIND WARNING FROM 7 AM TO 4 PM PST WEDNESDAY FOR CENTRAL
COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-COAST
RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.
WINTER WEATHER ADVISORY UNTIL 6 PM PST TUESDAY FOR CENTRAL COAST
RANGE OF WESTERN OREGON-COAST RANGE OF NORTHWEST OREGON.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM PST
TUESDAY FOR NORTH OREGON COAST-SOUTH WILLAMETTE VALLEY.
WA...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 6 PM PST
WEDNESDAY FOR WESTERN COLUMBIA RIVER GORGE.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM PST
WEDNESDAY FOR SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH
WASHINGTON CASCADES.
WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON FOR GREATER VANCOUVER AREA-I-5 CORRIDOR IN
COWLITZ COUNTY-SOUTH WASHINGTON COAST-WILLAPA HILLS.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON PST
TUESDAY FOR GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ
COUNTY-SOUTH WASHINGTON COAST.
WINTER WEATHER ADVISORY UNTIL 6 PM PST TUESDAY FOR WILLAPA
HILLS.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST WEDNESDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
STORM WARNING FROM 1 AM TO 4 PM PST WEDNESDAY FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PST WEDNESDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60
NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 PM PST
WEDNESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 16, 5:56 AM PST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 556 AM PST MON JAN 16 2012 ORZ001>014-WAZ019>023-039-040-171700- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 556 AM PST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT AFTER A BRIEF BREAK EARLY THIS MORNING...RAIN AND SNOW SHOWERS WILL RESUME ALONG THE WASHINGTON AND OREGON COAST THEN SPREAD INLAND AS THE DAY PROGRESSES. SNOW ACCUMULATIONS ARE AGAIN POSSIBLE DOWN TO THE VALLEY FLOORS...BUT ARE EXPECTED TO BE SPOTTY IN NATURE. SNOW SHOWERS WILL INCREASE IN STRENGTH AND COVERAGE ACROSS SOUTHWEST WASHINGTON THIS EVENING AS A WEAK LOW PRESSURE SYSTEM MOVES ONSHORE. HEAVY SNOW IS EXPECTED TO BEGIN IN THE SOUTH WASHINGTON CASCADES THIS EVENING THEN SPREAD SOUTHWARD OVERNIGHT. LIGHTER SNOW ACCUMULATIONS ARE POSSIBLE ELSEWHERE AND MAY WARRANT A WINTER WEATHER ADVISORY IF SNOW SHOWERS BECOME HEAVY ENOUGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINTER STORM WATCHES OR WARNINGS ARE IN EFFECT FOR SOUTHWEST WASHINGTON AND PORTIONS OF NORTHWEST OREGON...INCLUDING A WINTER STORM WATCH FOR THE GREATER PORTLAND AND VANCOUVER METRO AREA TUESDAY NIGHT AND WEDNESDAY. SIGNIFICANT SNOW AND ICE ACCUMULATIONS ARE POSSIBLE AS A STRONG LOW PRESSURE SYSTEM MOVES ONSHORE...WITH THE BEST CHANCE FOR LOWER ELEVATIONS OCCURRING NEAR THE COLUMBIA RIVER GORGE AND IN COWLITZ COUNTY. STRONG COASTAL WINDS ARE POSSIBLE WITH THIS SYSTEM...AND A HIGH WIND WATCH IS IN EFFECT WEDNESDAY FOR THE CENTRAL OREGON COAST. AS MILDER AIR MOVES IN WEDNESDAY AND WEDNESDAY NIGHT...HEAVY RAIN MAY DEVELOP ACROSS THE DISTRICT. OCCASIONALLY VERY WET AND WINDY WEATHER IS EXPECTED TO CONTINUE THROUGH NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-171700- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 556 AM PST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH THE PACIFIC NORTHWEST TUESDAY NIGHT AND WEDNESDAY...BRINGING WITH IT THE POSSIBILITY OF STORM FORCE WINDS FOR THE OREGON COASTAL WATERS. A STORM WATCH HAS BEEN ISSUED FOR THE COASTAL WATERS FROM CASCADE HEAD TO FLORENCE TUESDAY NIGHT AND WEDNESDAY...MEANWHILE A GALE WATCH IS IN EFFECT LATE TUESDAY NIGHT AND WEDNESDAY FOR THE COASTAL WATERS FROM CAPE DISAPPOINTMENT TO CASCADE HEAD. ACTIVE WEATHER WILL CONTINUE THROUGH NEXT WEEKEND...WITH THE POSSIBILITY OF MORE STORM FORCE WINDS LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:06 AM PST | Small Craft Advisory for Rough Bar | PQR | 6 hr | |
| Jan 17, 3:06 AM PST | Small Craft Advisory for Rough Bar | PQR | 10 days | |
| Jan 17, 3:43 AM PST | High Wind Watch | PQR | 11 hr | |
| Jan 17, 6:05 AM PST | Gale Warning | PQR | 14 hr | |
| Jan 17, 9:09 AM PST | Hurricane Force Wind Warning | PQR | 25 hr | |
| Jan 17, 11:07 AM PST | Coastal Flood Advisory | PQR | 22 hr | |
| Jan 17, 3:08 PM PST | Wind Advisory | PQR | 25 hr |
Nearby
High Surf Advisories in Oregon, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.